A 30 year old male pedestrian was involved in a road traffic collision with a car travelling at speed. On arrival of the paramedics he was found to be unconscious with evidence of severe blood loss. He also had a partial amputation of his right leg below the knee. The paramedics applied a combat application tourniquet to the thigh, above the injury. He then suffered a cardiorespiratory arrest and CPR was commenced. On arrival in the emergency department his trachea was intubated and he underwent bilateral decompressive thoracostomies. Large bore intra-venous access was secured and two units of packed red cells given by a rapid infusion device. He remained haemodynamically unstable requiring a further six units of red cells and associated blood products to maintain a systolic blood pressure of above 80mmHg. Orthopaedic members of the trauma team were persistently keen to remove the tourniquet in order to prevent distal-neurovascular damage. This request was repeatedly denied and he was transferred rapidly to theatre for definitive control of his ongoing haemorrhage with an exploratory laparotomy. No cause for haemorrhage was found on laparotomy so attention shifted to damage control surgery on his leg in order to try and achieve some haemodynamic stability. Unfortunately to achieve this aim the tourniquet was removed. Bleeding was uncontrollable even with reapplication of the tourniquet and the patient exsanguinated and died.
What are the current recommendations for the use of limb tourniquets in trauma, and what is the evidence base for those recommendations?
A 19 year old man presented to the surgical team complaining of abdominal pain. He underwent a laparoscopic appendicectomy and a perforated appendix was removed. He returned to the surgical ward and three days later was ready for discharge. Unfortunately he then developed worsening abdominal pain, fevers and breathlessness. He underwent a CT scan and this demonstrated multiple collections of infected matter within his abdomen in addition to bi-basal atelectasis. He was admitted to the intensive care unit for haemodynamic monitoring, oxygen therapy and broad spectrum antibiotics. He underwent three intra-abdominal washouts of infected material over an eight day admission. During this time he had attempted enteral feeding via a nasogastric tube but had very high gastric aspirates, with no absorption, as a result of a prolonged ileus. He was started on parenteral nutrition on day eight of his ICU admission.
When should parenteral nutrition be initiated in those that are failing to meet caloric targets with enteral feeding alone?
A young IV drug user was admitted with septic shock secondary to staphylococcal sepsis with bilateral shadowing on CXR. He rapidly required intubation due to hypoxia, and institution of vasopressor support. He had a significant metabolic acidosis and consequently was commenced on haemofiltration. Transthoracic echocardiography revealed a large tricuspid vegetation. After 48 hours of haemofiltration, his acidosis haf normalised, and pressor requirements had reduced. He had a prolonged respiratory wean before being transferred to a cardiothoracic centre.
What is the role of haemofiltration (or other modes of renal replacement therapy) in severe sepsis and septic shock? Read More »
A middle aged man presented with urosepsis after several days antibiotic therapy in the community. He was in septic shock, with tachypnoea, tachycardia and hypotension. He had raised inflammatory markers and acute kidney injury. His initial lactate level was 14mmol/L with a significant metabolic acidosis (base deficit 21). He was commenced on iv antibiotics, noradrenaline and renal replacement therapy. Lactate levels cleared to less than 2mmol/L over the next 24hrs. He weaned off noradrenaline in 72 hours and CVVHDF over the next 5 days.
How is lactate produced and what is its significance in predicting the severity of critical illness?
A middle aged woman presented with a one day history of swollen, painful red thigh after a prodromal sore throat. She had a exquisitely tender left thigh and knee with cellulitis. She was apyrexial, with normal heart rate and blood pressure, but had a respiratory rate of 24. She had a neutrophilia (28), elevated CRP, hyperlactataemia (4.1) an acute kidney injury (creat 170) and a mild coagulopathy. She was given analgesia, broad spectrum antibiotics (including clindamycin) and underwent a CT thigh which showed muscle swelling in the anterior compartment with fluid tracking up to the hip. Knee aspirate showed large number of gram positive cocci, later confirmed as Streptococcus A. Two hours into her admission the inflammation was involving the groin. She underwent exploration and debridement in theatre, and was noradrenaline dependent postoperatively. She was commenced on intravenous immunoglobulin on the same day. She required further debridement of the leg and lower abdomen on day 3. She gradually weaned off support, and underwent several more operations for closure of wounds and reconstructive surgery.
What is the role of IVIG in Invasive Streptococcal Infections
A 44-year-old lady was brought to ED by ambulance after her partner found her drowsy in her bedroom with multiple empty packets of Amitriptyline scattered around the bed. The ambulance crew found no other medications in the immediate vicinity. Her partner had last seen her two hours previously that evening and described a history of depression, previous overdoses and chronic alcohol excess. On arrival in ED, her airway was self-maintained but she had signs of vomitus around her mouth and smelled strongly of alcohol. Heart rate was 125, NIBP 92/38 and ECG showed sinus rhythm with prolonged PR and QRS intervals (240ms and 200ms, respectively). ABG showed a metabolic acidosis with lack of respiratory compensation, with hyperlactataemia (4.1). GCS was 9 (E2M5V2) although she appeared agitated with bilaterally dilated pupils. There was no external evidence of injury. The impression was of life-threatening Tricyclic Antidepressant (TCA) overdose within the last 2 hours along with alcohol ingestion.
What are the main features of a Tricyclic Antidepressant overdose? What treatment options are available?
A 40 year old male was brought into ED following a high speed road traffic accident. The patient was ejected from the vehicle. The patient was managed according to ATLS guidelines. He suffered extensive injuries including facial fractures, traumatic subarachnoid haemorrhage and multiple intra-cerebral haemorrhages, a flail chest and thoracic and cervical spine injuries. Once stabilised, the patient was transferred to the neurosurgical intensive care unit where an intra-cranial pressure (ICP) monitor was inserted to measure intracranial pressures. His ICP was persistently raised despite optimising respiratory parameters, deep sedation, muscle relaxation and then mannitol. A decision was made to commence an infusion of hypertonic saline 2.7% according to the local protocol. The ICP improved rapidly and stabilised and removed the need to proceed with surgical decompressive craniotomy.
What is the evidence for the use of hypertonic saline in the treatment of acutely raised intracranial pressure?Read More »
A 55-year-old previously healthy lady was admitted with pancreatitis secondary to gallstones. Her admission modified Glasgow Score was 4, and CT scan showed approximately 70% necrosis of the pancreas encompassing the neck, body and tail with sparing of the head. She rapidly developed ARDS, AKI and vasoplegia, and subsequently developed abdominal compartment syndrome requiring decompressive laparotomy. Her later complications included intraabdominal collections requiring percutaneous drainage, upper GI bleeding, and staged closure of her laparostomy. She was initially commenced on enteral NG feeding but developed high NG aspirates despite pro-kinetics. Parenteral nutrition (PN) was commenced in combination with a ‘trophic’ enteral feed. Four weeks into her admission her triglyceride level was found to be elevated, necessitating lipid free PN and cessation of propofol. This led to a drop in her triglyceride level.
How should we manage the provision of nutrition in acute pancreatitis?
A previously healthy 25 year old female was admitted with low GCS and a fever. She had a 24 history of viral symptoms including sore throat and a headache. On admission she had a GCS of 3, temperature of 38.9°C and raised inflammatory markers. She was intubated but did not require vasopressor support. A CT brain showed diffuse cerebral swelling, effacement of the sulci, sylvian fissures, basal cisterns and 3rd/4th ventricles, and early cerebellar tonsillar herniation. Lumbar puncture was not performed due to CT appearances. She was commenced on intravenous (IV) ceftriaxone 2g twice daily, IV acyclovir 800mg three times daily, and IV dexamethasone 10mg four times daily. Unfortunately, her pupils remained fixed and dilated on sedation hold 36 hours later, and she was making no respiratory efforts. She subsequently became a DBD organ donor.
What is the evidence for dexamethasone in bacterial meningitis?
A week after an elective colectomy, a 70yr old man developed septic shock and multiorgan failure secondary to anastomotic breakdown. He was managed according to surviving sepsis guidelines with source control, early antibiotics, fluids and noradrenaline. The patient remained hypotensive and refractory to noradrenaline therapy, and had vasopressin and low dose hydrocortisone infusion commenced.
What is the evidence for the use of corticosteroids in septic shock?Read More »